Institute of Mathematical Statistics Collections

Estimation of irregular probability densities

Lieven Desmet, Irène Gijbels, and Alexandre Lambert

Full-text: Open access

Abstract

This paper deals with nonparametric estimation of an unknown density function which possibly is discontinuous or non-differentiable in an unknown finite number of points. Estimation of such irregular densities is accomplished by viewing the problem as a regression problem and applying recent techniques for estimation of irregular regression curves. Moreover, the method can deal with estimation of densities that have an irregularity at the endpoint(s) of their support. A simulation study compares the performance of the proposed method with those of other methods available in the literature. A further illustration on real data is provided.

Chapter information

Source
J. Antoch, M. Hušková and P.K. Sen, eds., Nonparametrics and Robustness in Modern Statistical Inference and Time Series Analysis: A Festschrift in honor of Professor Jana Jurečková (Beachwood, Ohio, USA: Institute of Mathematical Statistics, 2010), 46-61

Dates
First available in Project Euclid: 29 November 2010

Permanent link to this document
https://projecteuclid.org/euclid.imsc/1291044741

Digital Object Identifier
doi:10.1214/10-IMSCOLL705

Mathematical Reviews number (MathSciNet)
MR2808365

Subjects
Primary: 62G07: Density estimation
Secondary: 62G08: Nonparametric regression

Keywords
density estimation irregularities local linear fitting variance stabilization

Rights
Copyright © 2010, Institute of Mathematical Statistics

Citation

Desmet, Lieven; Gijbels, Irène; Lambert, Alexandre. Estimation of irregular probability densities. Nonparametrics and Robustness in Modern Statistical Inference and Time Series Analysis: A Festschrift in honor of Professor Jana Jurečková, 46--61, Institute of Mathematical Statistics, Beachwood, Ohio, USA, 2010. doi:10.1214/10-IMSCOLL705. https://projecteuclid.org/euclid.imsc/1291044741


Export citation

References

  • [1] Anscombe, F. J. (1948). The transformation of Poisson, Binomial and Negative-Binomial data. Biometrika 35 246–254.
  • [2] Bartlett, M. S. (1936). The square root transformation in the analysis of variance. Journal of the Royal Statistical Society, Supplement 3 68.
  • [3] Birgé, L. and Rozenholc, Y. (2006). How many bins should be put in a regular histogram. ESAIM Probability and Statistics 10 24–45.
  • [4] Brown L., Cai T., Zhang R., Zhao L., and Zhou H. (2010). The Root-Unroot algorithm for density estimation as implemented via wavelet block thresholding. Probability Theory and Related Fields 146 401–433.
  • [5] Cao, R., Cuevas, A., and González Manteiga, W. (1994). A comparative study of several smoothing methods in density estimation. Computational Statistics & Data Analysis 17 153–176.
  • [6] Couallier, V. (1999). Estimation non paramétrique d’une discontinuité dans une densité. C.R. Acad. Sci. Paris 329 633–636.
  • [7] Cheng, M.-Y., Fan, J., and Marron, J. S. (1997). On automatic boundary corrections. The Annals of Statistics 25 1691–1708.
  • [8] Desmet, L. (2009). Local linear estimation of irregular curves with applications. Doctoral Dissertation, Statistics Section, Department of Mathematics, Katholieke Universiteit Leuven, Belgium.
  • [9] Desmet, L. and Gijbels, I. (2009). Local linear fitting and improved estimation near peaks. The Canadian Journal of Statistics 37 453–475.
  • [10] Desmet, L. and Gijbels, I. (2009). Curve fitting under jump and peak irregularities using local linear regression. Communications in Statistics–Theory and Methods, to appear.
  • [11] Gijbels, I. (2008). Smoothing and preservation of irregularities using local linear fitting. Applications of Mathematics 53 177–194.
  • [12] Gijbels, I. and Goderniaux, A.-C. (2004). Bandwidth selection for change point estimation in nonparametric regression. Technometrics 46 76–86.
  • [13] Gijbels, I., Lambert, A., and Qiu, P. (2006). Edge-preserving image denoising and estimation of discontinuous surfaces. IEEE Transactions on Pattern Analysis and Machine Intelligence 28 1075–1087.
  • [14] Gijbels, I., Lambert, A., and Qiu, P. (2007). Jump-preserving regression and smoothing using local linear fitting: a compromise. The Annals of the Institute of Statistical Mathematics 59 235–272.
  • [15] Herrick, D. R. M., Nason, G. P., and Silverman, B. W. (2001). Some new methods for wavelet density estimation. Sankhya Series A 63 394–411.
  • [16] Herrmann, E. (1997). Local bandwidth choice in kernel regression estimation. Journal of Computational and Graphical Statistics 6 35–54.
  • [17] Jones, M. C. and Foster, P. J. (1993). Generalized jackknifing and higher order kernels. Journal of Nonparametric Statistics 3 81–94.
  • [18] Park, B. U., Jeong, S.-O., Jones, M. C., and Kang, K. H. (2003). Adaptive variable location kernel density estimators with good-performance at boundaries. Journal of Nonparametric Statistics 15 61–75.
  • [19] Lambert, A. (2005). Nonparametric estimations of discontinuous curves and surfaces. Doctoral dissertation, Institut de Statistique, Université catholique de Louvain, Louvain-La-Neuve, Belgium.
  • [20] Leibscher, E. (1990). Kernel estimators for probability densities with discontinuities. Statistics 21 185–196.
  • [21] Marron, J. S. and Ruppert, D. (1994). Transformations to reduce boundary bias in kernel density estimation. Journal of the Royal Statistical Society, Series B 56 653–671.
  • [22] Marron, J. S. and Wand, M. P. (1992). Exact mean integrated squared error. The Annals of Statistics 20 712–736.
  • [23] Mielniczuk, J., Sarda, P. and Vieu, P. (1989). Local data-driven bandwidth choice for density estimation. Journal of Statistical Planning and Inference, 23, 53–69.
  • [24] Schucany, W. R. (1989). Locally optimal window widths for kernel density estimation with large samples. Statistics & Probability Letters 7 401–405.
  • [25] Schuster, E. F. (1985). Incorporating support constraints into nonparametric estimators of densities. Communications in Statistics–Theory and Methods 14 1123–1136.
  • [26] Sheather, S. J. and Jones, M. C. (1991). A reliable data-based bandwidth selection method for kernel density estimation. Journal of the Royal Statistical Society, Series B 53 683–690.
  • [27] Wand, M. P. and Jones, M. C. (1995). Kernel Smoothing. Chapman and Hall, London.
  • [28] Wu, J. S. and Chu, C. K. (1993). Kernel type estimators of jump points and values of regression function. The Annals of Statistics 21 1545–1566.